South Carolina, 2014

Tornado and Hail in South Carolina, June 6, 2014

June 6, 2014 · NWS CAE · 9 events in 5 counties and zones

Severe thunderstorms produced damaging winds and large hail. Most of the wind damage was mainly trees and powerlines down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
$24,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Severe thunderstorms produced damaging winds and large hail. Most of the wind damage was mainly trees and powerlines down. One small EF0 tornado touched down just southeast of Bamberg snapping off trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 6, 5:26 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 6, 5:26 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
626 PM EDT FRI JUN 6 2014

.SYNOPSIS...
A WEAK FRONTAL SYSTEM WILL REMAIN NEAR THE FORECAST AREA THROUGH
SUNDAY. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS
MAINLY IN THE AFTERNOONS AND EVENINGS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE WEAK FRONT WILL REMAIN STALLED IN THE FORECAST AREA THROUGH
TONIGHT. DEEPER MOISTURE AND STRONGER INSTABILITY IS SOUTH OF THE
AREA. THE MODELS INDICATE LITTLE OR NO UPPER-LEVEL LIFT OVERNIGHT.
THE THUNDERSTORM CHANCE APPEARS LOW ESPECIALLY LATE TONIGHT WITH
THE LOSS OF HEATING. THE HIGH-RESOLUTION MODELS DISPLAYS LITTLE
COVERAGE. THE TEMPERATURE GUIDANCE WAS CLOSE WITH LOWS AROUND 70.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE DIFFUSE FRONT WILL REMAIN STALLED ACROSS THE SOUTHERN CWA
THROUGH SUNDAY. THIS FRONT WILL INTERACT WITH A MOIST AND
MODERATELY UNSTABLE AIR MASS TO CONTINUE THE CHANCE OF
THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTH MIDLANDS/CSRA. MODELS
ALSO INDICATE A SERIES OF SHORTWAVE IMPULSES CROSSING THE REGION
WITHIN A QUASI-ZONAL FLOW ALOFT. WILL ALSO HAVE TO FACTOR IN
REMNANTS OF UPSTREAM MCS ACTIVITY. KEPT POPS IN THE 30 TO 50
PERCENT RANGE BOTH DAYS.

HIGH TEMPERATURES WILL BE IN THE UPPER 80S TO LOW 90S WITH
LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A MID AND UPPER LEVEL RIDGE OVER THE EAST COAST STATES WILL SLIDE
OFFSHORE WEDNESDAY NIGHT INTO THURSDAY AS AN UPPER TROUGH OVER
THE PLAINS MONDAY ADVANCES EASTWARD TO THE APPALACHIANS. THERE IS
MUCH UNCERTAINTY AS TO THE TIMING AND STRENGTH OF THE UPPER
TROUGH. HOWEVER...THE POTENTIAL FOR MAINLY DIURNAL STORMS WILL
REMAIN THROUGH FRIDAY...GIVEN A MOIST AND UNSTABLE ATMOSPHERE.

TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR TO SLIGHTLY ABOVE
NORMAL WITH HIGHS IN THE LOW 90S AND LOWS MAINLY IN THE UPPER 60S
TO LOWER 70S.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS TO DOMINATE THE PERIOD WITH BRIEF MVFR/IFR POSSIBLE
IN SHOWERS AND THUNDERSTORMS.

NEARLY QUASI-STATIONARY FRONT CURRENTLY DRAPED ACROSS THE SC
MIDLANDS. MAINLY DRY OVER THE AREA EARLY THIS AFTERNOON BUT WATCHING
A COUPLE OF CLUSTERS OF THUNDERSTORMS IN THE TN VALLEY MOVING SE.
LATEST HRRR DOES NOT SEEM TO SHOW MUCH FROM THESE STORMS...BUT
INDICATES MORE CONVECTIVE ACTIVITY DEVELOPING OVER THE AREA BY EARLY
THIS EVENING. LOW CONFIDENCE WITH TIMING OF CONVECTION AT THIS TIME
SO WILL NOT MENTION IN THE TAFS. SHOWERS HAVE MOVED EAST OF THE TAF
SITES LATE THIS MORNING. CONVECTION MAY LINGER THROUGHOUT THE
EVENING AS THE FRONTAL BOUNDARY STALLS ACROSS THE AREA. WINDS WILL
GENERALLY BE VARIABLE DUE TO THE MEANDERING OF THE FRONT...BUT MAY
GO LIGHT NORTHEAST AT LOCATIONS NORTH OF THE FRONT. LAMP GUIDANCE
INDICATING MVFR FOG POSSIBLE AT AGS AND OGB EARLY SATURDAY MORNING.

EXTENDED AVIATION OUTLOOK...CHANCE OF MAINLY DIURNAL THUNDERSTORMS
SATURDAY THROUGH TUESDAY WHICH MAY PRODUCE BRIEF MVFR/IFR
CONDITIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 6, 3:40 AM EST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
440 AM EDT FRI JUN 6 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
440 AM EDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS. THE MAIN THREAT FROM THE STORMS WILL BE HEAVY
RAINFALL. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 3:22 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT FRI JUN 6 2014

GAZ040-063-064-SCZ018-025-062115-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
422 PM EDT FRI JUN 6 2014

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF
MCDUFFIE...LINCOLN...COLUMBIA...EDGEFIELD AND MCCORMICK COUNTIES
THROUGH 515 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...22 MILES WEST OF MOUNT
CARMEL...MOVING SOUTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK AND LINCOLNTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE THURMOND.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. THE
STORMS WILL PRODUCE ROUGH WIND AND WAVES ON THE LAKE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3399 8261 3397 8259 3401 8260 3406 8255
      3389 8208 3380 8205 3365 8215 3355 8233
      3351 8260 3362 8264 3365 8259 3365 8254
      3366 8250 3382 8260 3387 8258 3387 8261
      3398 8265
TIME...MOT...LOC 2021Z 296DEG 31KT 3405 8281
Special weather statement, Jun 6, 3:43 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT FRI JUN 6 2014

GAZ077-062145-
BURKE-
443 PM EDT FRI JUN 6 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE COUNTY THROUGH
545 PM EDT...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES WEST OF WAYNESBORO...MOVING SOUTHEAST
AT 30 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3292 8178 3295 8184 3294 8188 3292 8196
      3291 8208 3303 8228 3319 8216 3296 8168
      3291 8176
TIME...MOT...LOC 2041Z 303DEG 24KT 3306 8213
Special weather statement, Jun 6, 4:30 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
530 PM EDT FRI JUN 6 2014

GAZ077-062230-
BURKE-
530 PM EDT FRI JUN 6 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WESTERN BURKE COUNTY
THROUGH 630 PM EDT...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...NEAR KEYSVILLE...MOVING SOUTHEAST AT 25 MPH.

THE STORMS WILL LIKELY BRING WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL TO PARTS OF WESTERN BURKE COUNTY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SAINT CLAIR AND GOUGH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL OR DAMAGING WINDS TO YOUR COUNTY SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3282 8230 3283 8232 3293 8228 3308 8230
      3322 8224 3327 8226 3294 8193 3292 8195
      3291 8209 3288 8212 3282 8214 3280 8219
TIME...MOT...LOC 2127Z 301DEG 22KT 3320 8228
Special weather statement, Jun 6, 5:36 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
636 PM EDT FRI JUN 6 2014

GAZ064-065-SCZ018-025-030-062330-
AIKEN-COLUMBIA-EDGEFIELD-MCCORMICK-RICHMOND-
636 PM EDT FRI JUN 6 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
COLUMBIA...EDGEFIELD...MCCORMICK AND AIKEN COUNTIES THROUGH 730 PM
EDT...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES NORTH OF EVANS...MOVING SOUTHEAST AT
25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...BELVEDERE...CLEARWATER...NORTH AUGUSTA...
AUGUSTA...EVANS AND MARTINEZ...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE THURMOND.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3370 8231 3368 8227 3369 8224 3369 8223
      3376 8225 3377 8218 3353 8166 3333 8194
      3361 8229 3370 8232
TIME...MOT...LOC 2236Z 300DEG 22KT 3364 8214

The radar

The Columbia radar (KCAE), 76 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Edgefield

When
June 6, 6:12 PM EST to 6:16 PM EST
Where
Edgefield County, 3.1 mi SW of Pinehouse Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Utility Company
Coordinates
33.700, -81.890

SCEG reported multiple places with trees down on powerlines southwest of Trenton.

Thunderstorm Wind, Aiken

When
June 6, 6:18 PM EST to 6:22 PM EST
Where
Aiken County, 2.21 mi SE of Belvedere
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
33.510, -81.920

SCEG reported power outages due to trees on powerlines near North Augusta.

Thunderstorm Wind, Saluda

When
June 6, 6:50 PM EST to 6:54 PM EST
Where
Saluda County, 0.69 mi N of Saluda Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.940, -81.800

Highway Patrol reported trees down near the intersection of Hwy 121 and Daniel Ave.

Thunderstorm Wind, Bamberg

When
June 6, 7:29 PM EST to 7:33 PM EST
Where
Bamberg County, 3.45 mi S of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
33.230, -80.980

Trees down on Goose Bay Road and crop damage to corn and wheat fields from microburst winds. EM also reported a tree down on a powerlines on Goose Bay Road.

Thunderstorm Wind, Bamberg

When
June 6, 7:29 PM EST to 7:33 PM EST
Where
Bamberg County, 2.81 mi SSW of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
33.241, -80.995

Trees down on Goose Bay Road and crop damage to corn and wheat fields from microburst winds. EM also reported a tree down on a powerlines on Goose Bay Road.

Hail, Bamberg

When
June 6, 7:33 PM EST to 7:37 PM EST
Where
Bamberg County, 4.15 mi S of Midway
Measured
1.75 in hail
Property damage
$4,000
Crop damage
$12,000
Reported by
NWS Storm Survey
Coordinates
33.220, -80.980

Resident reported golf ball size hail from the storm.

Thunderstorm Wind, Orangeburg

When
June 6, 7:33 PM EST to 7:37 PM EST
Where
Orangeburg County, 1.73 mi W of Branchville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
33.250, -80.850

Electric COOP reported outages due to large limbs on lines just west of Branchville.

Tornado, Bamberg

When
June 6, 7:46 PM EST to 7:48 PM EST
Where
Bamberg County, 5.6 mi WSW of Farrells Xrds to 5.04 mi WSW of Farrells Xrds
Rating
EF0
Path length
0.83 mi
Path width
40 yd
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
33.190, -80.960

An EF0 Snapped off trees about 50 yards into the woods off of Turkey Cut Road southeast of Bamberg. Other scattered trees and large branches were down along and east of hwy 362...mainly on other rural roads.

Hail, Bamberg

When
June 6, 7:47 PM EST to 7:51 PM EST
Where
Bamberg County, 3.7 mi N of Embree
Measured
1.75 in hail
Property damage
$4,000
Crop damage
$12,000
Reported by
NWS Storm Survey
Coordinates
33.153, -80.913

Residents reported golf ball size hail during the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyThe tornado archive for South Carolina, 2014Warnings in South Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510852, 510853, 510854, 510851, 510881, 510848, 510855, 510850, 510880.